An 8-year-old girl who developed aplastic anemia after 8 months ethosuximide therapy for absence seizures is reported from the Children’s Medical College of Virginia, Richmond, VA. Blood counts and liver enzymes had been monitored 3 months before admission and were normal. She presented with fatigue, headache, streptococcal pharyngitis, hematuria, bruising, and petechiae. Allogeneic bone marrow transplantation was required and the child recovered. Without further AED therapy she has only occasional “staring spells” and the EEG is normal. A total of 8 cases of ethosuximide-associated aplastic anemia have been reported, and 5 died. [1]

COMMENT. Ethosuximide-related aplastic anemia is rare but has a high mortality. Monthly blood counts have been recommended, but their predictive value is questioned by the authors. Fever, rash, bruising, and petechiae should certainly require immediate investigation.